Proton pump inhibitor induced hypocalcemia presenting with carpopedal spasm- a rare case report from Nepal

Read full text
Authors: Nabin Pahari, Mukesh Pahari, Sagun Ghimire, Anusha Regmi, Prabhat Kaphle, Achyoot Sharan Koirala
Cited by: 1
References: 18

Abstract

BACKGROUND: A frequent electrolyte imbalance, hypocalcaemia can cause anything from asymptomatic symptoms to potentially fatal neuromuscular and cardiac symptoms. Tetany, carpopedal spasm, and ECG abnormalities such QT prolongation can result from acute drops in serum calcium. Long-term usage of proton pump inhibitors (PPIs) is frequently disregarded as a reversible etiology, despite the fact that drugs are known causes. To avoid major issues and guarantee timely treatment, early detection is essential. CASE PRESENTATION: Acute painful carpopedal spasms and perioral numbness were reported by a 35-year-old man who had previously been in good health. He had a history of using pantoprazole on his own for seven years without a doctor's supervision. Electrocardiography showed QT prolongation, while a clinical examination showed a positive Trousseau's sign. Laboratory tests revealed normal levels of magnesium and vitamin D but severe hypocalcaemia (serum calcium 4.5 mg/dL). In addition to stopping PPI treatment, the patient was treated with intravenous calcium gluconate and oral calcium supplements. His symptoms quickly went away, and during follow-up, his serum calcium returned to normal. CONCLUSION: This case demonstrates that long-term PPI usage is an uncommon but significant reversible cause of severe hypocalcaemia that manifests as abrupt neuromuscular symptoms. When a patient has unexplained tetany or carpopedal spasms, clinicians should remain highly suspicious. To avoid potentially fatal consequences and guarantee positive results, early detection, stopping the offending drug, and prompt calcium replacement are crucial.

Fields of Study & Subjects

Potassium and Related Disorders Magnesium in Health and Disease Gastroesophageal reflux and treatments

Publication details

Journal / source
International Journal of Emergency Medicine
Publisher
Springer Science and Business Media LLC
Volume
19
Issue
1
Publication date
30 April 2026
Language
EN